Welcome to the Virtual MS Center!
You can ask any question you want about Multiple Sclerosis and one of our experts will answer it. Click below to ask your question and the answer will be posted to this page as soon as possible.
Here is My Question:
I was recently diagnosed with MS. I underwent IV steroid treatments. After steroid treatment, my drop foot was gone. Now, a week after being off of steroids, my drop foot is returning. Is it normal for symptoms to return like this after being resolved on steroids?
IV steroids can produce amazingly rapid benefits, especially in newly diagnosed patients. However, it is not unusual for someone to experience a little “rebound” in their symptoms shortly after stopping IV steroids. You should contact your MS specialist to inform him or her of this experience. All of us take a slightly different approach to managing this issue; some like myself wait and see if there is any continued worsening before retreating unless the worsening is dramatic; others are inclined to retreat with steroids more quickly and possibly use a prednisone taper for several weeks. In either case it can take weeks to obtain full recovery from a relapse but 90% of patients do eventually experience almost complete return of function from initial attacks. Good luck.
Rip Kinkel, MD
Here is my question:
Hello, I have had MS for 14 years and I am 43 now. I was diagnosed with RRMS and have been on Copaxone since 2000. My MRI scans have been stable. I have had a lot of problems stemming from bladder infections after the use of steroids. I had a really bad relapse after I took liquid steroids in January. I finally got rid of the infection in March and have recovered pretty well with the help of PT. My question is, I am having trouble with my body deciding if it wants to stand up or not. Sometimes yes and other times it is like something is pulling me back. I am in a manual wheelchair. I have had one since 7/2000. I urinate etc. on my own. I do almost everything but walk. Which leads me to another question. In July of 2000 I had a big infection not treated right away and that led to paralysis for 7 months. Would that cause a lesion in my spine to not let me walk for 14 years? Sorry for the long question(s).
Steroids can certainly increase your risk of infections including urinary tract infections. More importantly, repeated and frequent infections are associated with more rapid worsening of MS, especially in more disabled patients such as yourself. I know you mention urinating on your own but it is highly likely that your bladder function is abnormal because of your MS. This will increase your risk of urinary tract infections even further. You need to be seen by a urologist specializing in patients with MS and spinal cord disease. An evaluation is likely to find ways to decrease your future risk of infections.
-Rip Kinkel, MD
Here is my question:
Can you break down this part, "The metabolic effects and the effects on gene transcription and protein synthesis are more prolonged..."? What does that mean? I have read conflicting things about how soon the body gets back to producing a regular amount of cortisol. In my particular case, I took an Adrenal Stress Index Panel a few months prior to IV Steroids. My test results showed that my adrenals are not functioning properly on their own (producing too much cortisol at night and in the morning and dropping drastically around noon.) If the adrenals are not producing normal levels of cortisol (at the right times) prior to IV Steroids, is it possible that it will take the body longer to recover from the steroids?
Cortisol levels follow a circadian rhythm in humans with highest levels in the morning, typically around 8 am, and lowest levels around 12 to 4 am. Darkness causes the hypothalamus and pituitary to shut down the release of the peptide that stimulates the release of cortisol by the adrenal glands. The range of normal cortisol levels at different times of day is very large and the circadian fluctuation of cortisol levels can vary significantly between individuals. One of the more common reasons for a disturbance in this hypothalamic-pituitary-adrenal response is chronic stress and depression.
Steroids have dramatically different effects with short term and chronic use. The most common short term side effects are behavioral alterations including anxiety, restless, hyperactivity, insomnia or even mania and less commonly depression and withdrawal. Rarely, steroids cause a full blown psychosis with delusions, hallucinations and thought disorder. Recovery is fairly rapid with short term use and the reason we only use these short term treatments at present to treat MS. But even patients on short term use can take more than 3 weeks to recover from cognitive/behavioral effects like depression. Even with the widespread treatment of many conditions with steroids for over 50 years little is known about the risk factors for these psychiatric side effects which occur in about 30% of treated patients. We do know that higher doses are more prone to cause psychiatric side effects but we are not able to predict these side effects based on baseline cortisol levels, history of psychiatric disease or even prior response to cortisosteroid treatment.
Long term use of steroids can have similar effects but also alters metabolism and even your appearance. Thankfully, we no longer see MS patients coming to clinic on chronic daily high dose steroids with the typical cushinoid appearance of thinning hair on the head, hirsuitism (women), puffy cheeks, a buffalo hump on the back, thin glistening skin, easy bruising and brittle bones.
-Rip Kinkel, MD
Do corticosteroids act in the body by increasing cortisol production? If so, is it known how this increase "shuts down" the immune system to stop the active lesions from continuing? How long after steroid use do the cortisol levels in the body remain elevated? Does this affect your body's future response to stressors? If stress causes inflammation, and MS exacerbations, then how does a substance that increases your stress hormone cause the exacerbation to stop?
Corticosteroids are used in many different formulations and dose regimens for different conditions. The large doses used to treat MS have profound but relatively short term effects on immune cell function, vascular permeability and neural function. These effects are dose dependent and there is evidence that the higher doses used to treat MS are required to adequately treat significant MS relapses and suppress recurrent inflammatory responses in the brain and spinal cord for a few months after treatment.
Corticosteroids do not increase the natural production of corticosteroids by your adrenal gland; in fact prolonged use for many weeks will suppress the ability of the adrenal glands to make steroids. This is the reason that steroids must be tapered gradually in patients who have been on regular (daily or every other day) doses of steroids for many weeks; this tapering is not required for short term treatment. The half life of oral or intravenous corticosteroids is relatively short and cortisol levels are normal within hours or at most a few days depending on the formulation.
The metabolic effects and the effects on gene transcription and protein synthesis are more prolonged but are generally undetectable within a few weeks of stopping, again depending on dose and duration of treatment. Increased corticosteroid production is a natural response to stress of various types; the metabolic effects of this stress response are beneficial as long as they are not too prolonged.
-Rip Kinkel, MD
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.